A US study has discovered a new mechanism for understanding why certain patients have allergic reactions to HIV drugs.
The research, published in the journal AIDS, will provide the US Food and Drug Administration (FDA) with new tools to analyse the safety of drugs that have the potential to cause severe allergic reactions.
A group of researchers, led by the US FDA, found that in certain at-risk patients, ViiV Healthcare's drug Ziagen (abacavir) causes the immune system to see healthy tissues and proteins as foreign invaders.
Abacavir is known to cause allergic reactions, ranging from mild skin reactions to severe allergic shock and even death, in certain at-risk patients.
It interacts with molecules in the immune system called human leukocyte antigens (HLAs), which help the body to distinguish 'self' versus 'foreign' proteins.
The drug can cause these HLAs to present for the first time certain 'self' proteins that the body has not seen before, causing it to mistake them as foreign.
FDA's Center for Drug Evaluation and Research director, Janet Woodcock, said: "This discovery is a new step towards understanding how and why certain drugs cause severe allergic reactions in some patients."
"We hope that, in the future, health care professionals will be able to identify people who are at high risk of developing serious reactions to various drugs and offer them alternative treatments."